Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 32, NWS St. Louis, MO

January 18, 2020Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at Jan 18, 2020, 2:07 AM CST for Osage County, Missouri. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2020, 2:07 AM CST (08:07 UTC)
Expired
Jan 18, 2020, 8:27 PM CST
In force
18 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Osage County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maries River at Westphalia (WPHM7).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

316 
WGUS43 KLSX 180808
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
207 AM CST Sat Jan 18 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Missouri... 

  Maries River near Westphalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-190806-
/O.NEW.KLSX.FL.W.0032.200118T0807Z-200119T1655Z/
/WPHM7.1.ER.200118T0729Z.200118T0900Z.200118T1055Z.NO/
207 AM CST Sat Jan 18 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Maries River near Westphalia
* until Sunday morning.
* At  1:32 AM Saturday the stage was 10.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* The river is forecast to crest near 11.4 feet by early this 
  morning. The river is forecast to fall below flood stage early this
  morning.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/19  01/20  01/21  01/22  01/23

Maries River
  Westphalia      10.0   10.06       8.6    3.5                     


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$
4 follow-up statements
195 
WGUS83 KLSX 181254
FLSLSX
Flood Statement
National Weather Service St Louis MO
654 AM CST Sat Jan 18 2020

...The flood warning continues for the following rivers in 
Missouri...

 
                 Maries River near Westphalia

                 
River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-191853-
/O.EXT.KLSX.FL.W.0032.000000T0000Z-200120T0736Z/
/WPHM7.1.ER.200118T0729Z.200118T1800Z.200119T0136Z.NO/
654 AM CST Sat Jan 18 2020

The Flood Warning continues for
  the Maries River near Westphalia
* until late Sunday night.
* At  6:32 AM Saturday the stage was 12.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 12.8 feet by this afternoon, 
  then fall below flood stage this evening.
* Impact:  At 12.1 feet...The north end of County Road 521 begins 
  flooding adjacent to the river near this height.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/19  01/20  01/21  01/22  01/23

Maries River
  Westphalia      10.0   12.32       6.2    4.0    3.2    3.0    2.8

&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       


$$
306 
WGUS83 KLSX 181531
FLSLSX
Flood Statement
National Weather Service St Louis MO
931 AM CST Sat Jan 18 2020

...The flood warning continues for the following rivers in 
Missouri...

 
             Maries River near Westphalia
             

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-192131-
/O.EXT.KLSX.FL.W.0032.000000T0000Z-200120T1645Z/
/WPHM7.1.ER.200118T0729Z.200119T0000Z.200119T1045Z.NO/
931 AM CST Sat Jan 18 2020

The Flood Warning continues for
  the Maries River near Westphalia
* until Monday morning.
* At  9:00 AM Saturday the stage was 13.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 14.2 feet by this evening, then
  fall below flood stage early tomorrow.
* Impact:  At 12.1 feet...The north end of County Road 521 begins 
  flooding adjacent to the river near this height.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/19  01/20  01/21  01/22  01/23

Maries River
  Westphalia      10.0   13.15       9.5    4.4    3.6    3.1    2.8

&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       


$$
966 
WGUS83 KLSX 182016
FLSLSX
Flood Statement
National Weather Service St Louis MO
216 PM CST Sat Jan 18 2020

...The flood warning continues for the following rivers in 
Missouri...

 
  Maries River near Westphalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-192016-
/O.EXT.KLSX.FL.W.0032.000000T0000Z-200120T1800Z/
/WPHM7.1.ER.200118T0729Z.200119T0000Z.200119T1200Z.NO/
216 PM CST Sat Jan 18 2020

The Flood Warning continues for
  the Maries River near Westphalia
* until Monday afternoon.
* At  2:00 PM Saturday the stage was 14.4 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 14.8 feet by this evening, then
  fall below flood stage tomorrow morning.
* Impact:  At 14.3 feet...County Road 608 north of the bridge begins 
  flooding near this height.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/19  01/20  01/21  01/22  01/23

Maries River
  Westphalia      10.0   14.45             10.0    4.5    3.6    3.1


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$
726 
WGUS83 KLSX 190227
FLSLSX
Flood Statement
National Weather Service St Louis MO
827 PM CST Sat Jan 18 2020

...The flood warning is cancelled for the following rivers in 
Missouri...

 
  Maries River near Westphalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-190257-
/O.CAN.KLSX.FL.W.0032.000000T0000Z-200120T1800Z/
/WPHM7.1.ER.200118T0729Z.200118T2031Z.200119T0056Z.NO/
827 PM CST Sat Jan 18 2020

The Flood Warning is cancelled for
  the Maries River near Westphalia.
* At  8:00 PM Saturday the stage was 8.5 feet.
* Flood stage is 10.0 feet.
* The river fell below flood stage at  6:56 PM Saturday.
* The river will continue falling to 3.2 feet by Monday morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/19  01/20  01/21  01/22  01/23

Maries River
  Westphalia      10.0    8.47       4.7    3.2    3.1    3.0    2.8


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jan 17, 11:49 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 17, 11:49 PM CST, 2 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1149 PM CST Fri Jan 17 2020

.UPDATE...
Issued at 827 PM CST Fri Jan 17 2020

Surface temperatures have been inching upward so far this
evening. The latest obs from 02z show locations at freezing are
become less uniformly distributed along and south of I-70 and
temps range from 32-35F. A recent AMDAR sounding into KSTL at
0150z is also showing a warming environment with a 7 kft deep
elevated warm layer, peak warm layer temperature near 7degC, and a
shallow and shrinking surface-based cold layer less than 2 kft
deep. These thermodynamic profiles would suggest a rather
inefficient freezing rain/icing scenario. Locally at the WFO there
has been little if any ice accretion since 22z. With this in mind
and given the trends of increasing surface and low level
temperatures this evening, I plan to let the southern-most winter
weather advisory expire on target at 900 pm. This is fully
realizing there may be spots within this expiring advisory still
at that hour at 32F however with the expectation it will be short-
lived and impactful ice accretion is done. The northern winter
weather advisory for northeast MO and west-central IL still looks
on target to expire at 06z as warmer air advances northward. Even
within this region temperatures are warming with current temps of
31-32F, and conditions for ice accretion are becoming less
favorable and becoming largely confined to elevated surfaces. This
northern area is also where we continue to see the greatest
impacts - both hazardous travel and scattered power outages.

Glass

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 330 PM CST Fri Jan 17 2020

This afternoon, the strong storm system of interest was centered
over southern Colorado with a lesser storm system over northern
Idaho.  Flow aloft was from the southwest over our region with
several upper level disturbances being thrown our way in a
broadscale WAA regime.  These disturbances have resulted in the
outbreak of widespread precipitation, whose backedge is now moving
through far western Missouri.  At the surface, a warm front was laid
out across far southern Missouri and into western Kentucky, with
temperatures surging into the 40s and winds from the south.  For
areas to the north of it, including the entirety of the forecast
area, temperatures were hanging tough in the upper 20s and lower
30s, fueled by cold and dry air originating from a 1045mb high
pressure centered over the eastern Great Lakes thanks to winds from
the east-southeast.  Precipitation types at this point have
transitioned to all liquid across the forecast area, with only the
32F surface isotherm delineating freezing rain from rain.

The TROF axis of the strong storm system is not expected to pass
through until Saturday morning, a slight slowdown from what was
exhibited 24 hours ago.  This will end precipitation with its
passage, but due to this slowdown will effectively maintain a
limited precipitation threat into Saturday morning for some areas.
Fortunately, at this point, much of the precipitation looks to be
all rain.

In the meantime, airmasses will be on the move this evening, with
the cold high pressure to our east accelerating away, allowing the
warm front and approach of a surface wave to push it north more
quickly:  to just south of I-70 around 00z/Sat and north of the
forecast area by 06z/Sat.  This will result in surface temps warming
above freezing and into the upper 30s and 40s at one point, ending
the freezing rain threat and melting any existing ice shortly
thereafter.  As a result, we feel confident enough to expire the
Winter Weather Advisory by 9pm for areas near and south of I-70 and
maintain the existing midnight expiration for areas to the north.

The flooding threat continues for potential for widespread
nuisance/minor flooding for much of the forecast area with a
widespread one inch of precipitation forecast with isolated
approaching two inches.  If thunder materializes this evening, it
will give more merit to the two inch potential.

Dry weather is then expected after Saturday morning, but still
plenty of things going on.  A strong surface cold front will make
its push through our region late tonight and Saturday morning
followed by strong CAA.  Max temps are expected to be hit early with
a steady fall through the day into the teens and 20s.  Wind chills
are expected to be in the single digits and teens thanks to strong
west winds gusting to 35-40mph at times.  The temperature fall
continues into Saturday night with min temps in the single digits
and teens expected with diminishing winds.  Nevertheless, wind
chills approaching 10 below are expected for portions of northeast
MO and west-central IL.

TES

.LONG TERM...  (Sunday through Next Friday)
Issued at 330 PM CST Fri Jan 17 2020

Very cold conditions will continue for Sunday and Sunday night with
northwest upper level flow, and as a strong 1040-1045 mb surface
high centered over the northern Plains drops slowly southeastward
into our area.  Highs on Sunday will be about 15 to 20 degrees below
normal.  Although wind speeds will be decreasing Sunday night the
wind chills will be quite low due to the very cold low temperatures
forecast for Sunday night.  The wind chills may be as cold as 10 to
15 below zero across parts of northeast MO and west central IL late
Sunday night and early Monday morning.  A northwest flow shortwave
will drop southward through our area on Monday.  At this time it
appears that the lower levels of the atmosphere will likely be too
dry for any measurable snow associated with this feature. Will begin
to see the start of a warming trend by Tuesday afternoon due to
rising upper level heights, and as the surface wind becomes
southerly as the slow moving surface ridge finally shifts east of
our area. Increasing low-mid level warm air advection along with
southwest flow shortwaves will result in a chance of precipitation
across northeast and central MO on Wednesday.  The chance of
precipitation will gradually increase and shift eastward through the
entire forecast area by Thursday as a deepening upper level
trough/low approaches from the Plains.  The chance of precipitation
continues through Friday as the upper level low and associated
surface low move eastward through our area.  The operational GFS
model is further north with the track of the upper level and surface
low which would favor a precipitation type of mainly liquid rain,
but the ECMWF model is further south with the low which could lead
to a wintry mix.

GKS

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1142 PM CST Fri Jan 17 2020

Rain will advance slowly eastward overnight and into early
Saturday morning and should exit all the terminals by 12-13z.
Temperatures at all the terminals is also above freezing thus the
threat of freezing rain has ended, and temperatures will continue
to slowly rise overnight. Otherwise IFR flight conditions are
expected into early Saturday morning with a period of LLWS
conditions overnight due to a strong southerly LLJ. A cold front
will advance across the area on Saturday morning bringing west-
northwest surface winds gusting to 25-30 kts and prompting flight
conditions improving to MVFR.

SPECIFICS FOR KSTL:

Rain will continue overnight and should exit the terminal by
12-13z. Temperatures are above freezing thus the threat of
freezing rain has ended, and temperatures will continue to slowly
rise overnight. Otherwise IFR flight conditions are expected into
Saturday morning with a period of LLWS conditions overnight due
to a strong southerly LLJ. A cold front will advance across the
area on Saturday morning bringing west-northwest surface winds
gusting to 25-30 kts and prompting flight conditions improving to
MVFR.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 6 AM CST Saturday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Winter Weather Advisory until midnight CST tonight for Audrain
     MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Monroe MO-Pike MO-
     Ralls MO-Shelby MO.

IL...Flood Watch until 6 AM CST Saturday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

     Winter Weather Advisory until midnight CST tonight for Adams IL-
     Brown IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jan 17, 11:56 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1156 PM CST Fri Jan 17 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-190600-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1156 PM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Widespread precipitation in excess of an inch is expected and will
result in a higher than normal threat for minor flooding. Please see
the Flood Watch in effect for additional information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Glass

In the hours before

Local storm report, Jan 17, 11:01 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1101 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       ALTON                   38.91N 90.15W
01/17/2020  M0.10 INCH       MADISON            IL   TRAINED SPOTTER

            ICE ACCUMULATION HAS STOPPED.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:31 AM CSTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Jan 18, 7:07 AM CSTRiver Flood WarningLSXSaint Charles13 hr
Jan 18, 9:04 AM CSTRiver Flood WarningLSXLincoln17 hr
Jan 18, 10:34 AM CSTRiver Flood WarningLSXCrawford, Washington33 hr
Jan 18, 11:33 AM CSTRiver Flood WarningLSXGasconade, Montgomery50 hr
Jan 18, 11:33 AM CSTRiver Flood WarningLSXGasconade, Montgomery68 hr
Jan 18, 12:13 PM CSTRiver Flood WarningLSXCole23 hr
Jan 18, 1:28 PM CSTRiver Flood WarningLSXJefferson, Saint Louis45 hr
Jan 18, 3:26 PM CSTWind Chill AdvisoryLSXKnox, Lewis20 hr
Jan 18, 5:37 PM CSTRiver Flood WarningLSXReynolds8 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.